Three Medication Risks You Do Not Want to Miss

  • Fall Risk

Whether you are a patient taking many medications or a caregiver taking care of an elderly loved one, a worrisome concern is falling at home. Numerous causes are responsible for people falling at home and getting hurt. Frailty from advanced age, poor vision, dementia, muscle weakness, and medication use are common contributing factors to a fall. To address this problem studies have shown that home exercise programs are effective in improving physical stability and decreasing risk for falls.1 Removing the fall risks at home is another critical component, making sure that carpets are tacked down, removing clutter, adding ramps to stairs, installing secure hand rails, and even changing a living situation from two floors to one floor. Another critical component is to make sure that medication use is not causing side effects that would put your loved one at risk of a fall. The most common side effects that would do this are dizziness or sleepiness. However, other medication side effects such as fatigue, changes in vision, and low blood sugar can also put patients at risk for falls. Unfortunately, many drugs have these side effects, and the side effects can add up when one takes 3 or more medications that can cause the same problem.

  • Bleeding Risk

Another common problem from taking several medications and over the counter products is that one may unknowingly increase the risk of bleeding. A recent study found that baby aspirin is often prescribed without appropriate consideration of other blood thinners that are being taken.  The risk of serious bleeding goes up when taking 2 or more blood thinners.23  Sometimes it is medically necessary, but your provider should discuss the risks and benefits with you. In Scotland, researchers and clinicians tried to solve this problem with software that specifically tracks the number of medications that cause bleeding. When this software was put in place in their primary care system, hospitalizations from serious bleeding were reduced.4

Many over the counter products increase the risk of bleeding, and you may not even know that you are taking them. Taking aspirin, ibuprofen, naproxen, Advil, or Aleve for pain will increase your risk of bleeding. But sometimes you may not know you are taking these products. They are often mixed with other ingredients such as decongestants in products for colds. If you are on a blood thinner for a blood clot or atrial fibrillation, or even taking a daily aspirin for your heart, your risk of bleeding goes up when taking these over the counter medicines.

  • Kidney Injury

The kidney plays a very important role in getting rid of medications from your body. When the kidneys do not work properly, medications can reach dangerous levels and cause dangerous side effects, especially sleepiness or loss of consciousness. The kidneys can also be damaged by medications.  Particularly when one already has kidney disease, it is important that the doses of some medications are lowered so that more severe kidney damage will not occur. This is a common concern for people with diabetes because this disease is the most common cause of long term kidney injury. There are other situations that cause a temporary lowering of kidney function.  This often happens in frail patients who develop a urinary tract infection, become dehydrated, or are hospitalized for something like pneumonia. Some of their medications may need to be reduced because the kidneys are probably not working as well when they have this temporary illness.

Studies have shown that paying attention to mixtures of medications that cause kidney injury can reduce damage to your kidneys and prevent hospitalizations.5 Particularly if one of these situations applies to you or your loved one, talk to your doctor or pharmacist to make sure that no medication adjustments are needed.

What You Can Do

The good news is that there are ways to avoid these three common side effects from medications. Taking medications at different times of the day or splitting doses can help reduce the side effects of taking multiple medications. Sometimes trade-offs are necessary. If the side effects of the medications are too risky the best solution may be to stop the medication.6 The important thing is to talk to your doctors and pharmacist about how to make sure that the medications are the best choice for you and are being taken in the right way.  But do not make changes on your own.  Suddenly stopping or changing how you take medications can be dangerous, so it is very important to get professional advice.

Communication with your doctors and pharmacists is important when taking several medications especially when new medications are started and when several doctors are prescribing them. But we all know that doctors and pharmacists are busy, and you may not remember to ask questions in your short visit with these providers. One solution to help with this communication problem is to assess the medications using online software to prepare for your next appointment. At freemedicationreview.org you can get a free assessment of all of the medications that you or your loved one takes. This program also considers over the counter medications, herbals, and vitamins, although vitamins are most often safe. A list of topics to discuss with your doctors and pharmacist is created for you so that falling, bleeding and kidney injury risks are considered before taking a new medication. Freemedicationreview.org is anonymous. Your name, address, phone number, or social security number are not required.

To create your medication report go to www.FreeMedicationReview.org and click the link titled “Start Your Report”. If you find this information to be helpful, we recommend creating a new report every time your medications are changed. 

www.freemedicationreview.org

By: Jeffrey Huth, M.D., Ph.D.

August 10, 2019

References:

1.        Grossman DC, Curry SJ, Owens DK, et al. Interventions to Prevent Falls in Community-Dwelling Older Adults. JAMA [Internet] 2018;319(16):1696. Available from: http://jama.jamanetwork.com/article.aspx?doi=10.1001/jama.2018.3097

2.        Shah R, Khan B, Latham SB, Khan SA, Rao S V. A Meta-Analysis of Aspirin for the Primary Prevention of Cardiovascular Diseases in the Context of Contemporary Preventive Strategies. Am J Med [Internet] 2019;Available from: https://linkinghub.elsevier.com/retrieve/pii/S0002934319304486

3.        Schaefer JK, Li Y, Gu X, et al. Association of Adding Aspirin to Warfarin Therapy Without an Apparent Indication With Bleeding and Other Adverse Events. JAMA Intern Med [Internet] 2019;179(4):533–41. Available from: http://www.ncbi.nlm.nih.gov/pubmed/30830172

4.        Dreischulte T, Donnan P, Grant A, Hapca A, McCowan C, Guthrie B. Safer Prescribing–A Trial of Education, Informatics, and Financial Incentives. N Engl J Med [Internet] 2016;374(11):1053–64. Available from: http://www.ncbi.nlm.nih.gov/pubmed/26981935

5.        Chang Y-P, Huang S-K, Tao P, Chien C-W. A population-based study on the association between acute renal failure (ARF) and the duration of polypharmacy. BMC Nephrol [Internet] 2012;13:96. Available from: http://www.ncbi.nlm.nih.gov/pubmed/22935542

6.        Halli-Tierney AD, Scarbrough C, Carroll D. Polypharmacy: Evaluating Risks and Deprescribing. Am Fam Physician [Internet] 2019;100(1):32–8. Available from: http://www.ncbi.nlm.nih.gov/pubmed/31259501

Disclosure Information:

DO NOT STOP MEDICATIONS OR CHANGE HOW OR WHEN YOU TAKE THEM WITHOUT FIRST CONSULTING A HEALTH CARE PROVIDER. This information is in no way designed or intended to replace personal consultation with a qualified physician, pharmacist, or other healthcare professional. 

Copyright 2019 FreeMedicationReview.org, a division of ScopiaRx LLC